North Dakota, 2004

Flood in North Dakota, May 31, 2004

May 31, 2004 · NWS FGF · 1 event in 1 county or zone

] Several rural roads were flooded. Many problems were reported on the Spirit Lake Reservation, especially basement flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See the event description under the flood event for Richland county on 5/30/04.] Several rural roads were flooded. Many problems were reported on the Spirit Lake Reservation, especially basement flooding. People in Warwick, Oberon, and Esmond also had basement flooding. 75 residents in Leeds reported damage from basement or overland flooding. In the city of Minnewaukan, many residents reported basement flooding and one of its four sewer lift stations was threatened. See the June 2004 Storm Data report for additional information on this flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 9:20 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 9:20 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 AM CDT MON MAY 31 2004

.DISCUSSION...
MAIN UPDATE CONCERN TODAY REVOLVES AROUND CONTINUED RAINFALL AND
FLOODING. STORM TOTAL PCPN OFF THE KMVX 88D SHOWS THE MOST PCPN
ACROSS SOUTHEAST ND UP TOWARD KJMS. CURRENTLY HAVE COUNTY FLOOD
WARNINGS GOING FOR THE 2 HARDEST HIT COUNTIES (RICHLAND AND SARGENT)
AND THIS STILL LOOKS GOOD TODAY. THERE ARE STILL ROAD CLOSURES DUE
TO HIGH WATER DOWN THERE. THIS WILL GET INTO A DAY BY DAY EXTENSION
MODE UNTIL THE FLOODING ENDS. MADE SOME CALLS TO RANSOM/BARNES/
GRIGGS/EDDY/BENSON COUNTIES TO DETERMINE IF ADDITIONAL FLOOD
WARNINGS WERE NEEDED...AND THEY SAY THE RAIN HAS BEEN STEADY OVER
SUCH A LONG DURATION IT IS NOT CAUSING BIG PROBLEMS. THEREFORE WILL
NOT ADD ANY ADDITIONAL COUNTIES INTO FLOOD WARNINGS. HOWEVER...
QUITE A BIT OF RAIN HAS FALLEN AROUND THE KDVL BASIN AGAIN...AND
MORE RUNOFF WILL BE MAKING IT INTO DEVILS LAKE. THE LAKE GAUGE WAS
SHOWING A SPIKE UPWARD AGAIN AND IS NOW HAVING MECHANICAL PROBLEMS
SO NO CURRENT READING IS AVAILABLE. MORE INFORMATION ON THE DEVILS
LAKE SITUATION SHOULD BE AVAILABLE TUE (DUE TO THE HOLIDAY TODAY).
WILL MAKE NO CHANGES TO INHERITED TEMP FORECAST...WHICH SHOWS ONLY A
BIT OF RISE TODAY UNDER THE THICK CLOUDS/RAIN. WILL TRIM BACK PCPN
CHANCES A BIT ACROSS NORTHWEST MN...WHERE RADAR SHOWS NO PCPN ATTM.
LOOKS LIKE PCPN BAND WILL BE OVER THE KDVL AREA TOWARD KFFM FOR MOST
OF THE DAY. ALSO UPPED WIND SPEEDS OVER THE KFFM AREA WHERE THEY ARE
GUSTING TO 31 KNOTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND AND SARGENT COUNTIES
THROUGH MONDAY.
MN...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO EASTERN NORTH
DAKOTA/GRAND FORKS WILL CHANGE FROM BISAFDFAR TO BISAFDFGF. THE WMO
CODE WILL REMAIN FXUS63 KFGF.

GODON
Hazardous weather outlook, May 31, 5:15 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT MON MAY 31 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
615 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL LIGHT RAIN WILL OCCUR TODAY...MOST WIDESPREAD IN AREAS
FROM DEVILS LAKE THROUGH FARGO AND WAHPETON TO FERGUS FALLS.  IN
THIS AREA AN ADDITIONAL 0.50 TO 0.75 INCHES OF RAIN WILL FALL TODAY.
AREAL FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SARGENT AND RICHLAND
COUNTY UNTIL MID AFTERNOON AS HEAVY RAIN SATURDAY NIGHT AS LOCALIZED
FLOODING OF ROADS IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Benson

When
May 31, 10:38 AM CST to 11:59 PM CST
Where
Benson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401281.